Alert archive / New Mexico / Wind Advisories in 2024

Wind Advisory 2, NWS Albuquerque, NM

January 9, 20246 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Jan 9, 2024, 2:23 AM MST for 6 counties in New Mexico. It took effect at Jan 9, 2024, 8:00 AM MST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2024, 2:23 AM MST (09:23 UTC)
In effect from
Jan 9, 2024, 8:00 AM MST
Expired
Jan 10, 2024, 3:27 AM MST
In force
19 hr
Issued by
NWS Albuquerque, NM

Counties Colfax County, NM, Guadalupe County, NM, Mora County, NM, San Miguel County, NM, Santa Fe County, NM, Torrance County, NM

The radar

The Albuquerque radar (KABX), 155 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2024-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2024-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1513 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

393 
WWUS75 KABQ 090923
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
223 AM MST Tue Jan 9 2024

NMZ223-233-091830-
/O.NEW.KABQ.WI.Y.0002.240109T1500Z-240110T0400Z/
Central Highlands-Guadalupe County-
223 AM MST Tue Jan 9 2024

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 9 PM MST THIS 
EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Central Highlands and Guadalupe County.

* WHEN...From 8 AM this morning to 9 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area 
  roadways. Areas that received snowfall yesterday will experience 
  some additional blowing and drifting of snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Shoemake
3 follow-up statements
517 
WWUS75 KABQ 092057
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
157 PM MST Tue Jan 9 2024

NMZ223-233-100400-
/O.CON.KABQ.WI.Y.0002.000000T0000Z-240110T0400Z/
Central Highlands-Guadalupe County-
157 PM MST Tue Jan 9 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Central Highlands and Guadalupe County.

* WHEN...Until 9 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

33
595 
WWUS75 KABQ 100331
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
831 PM MST Tue Jan 9 2024

NMZ215-229-101200-
/O.EXB.KABQ.WI.Y.0002.000000T0000Z-240110T1200Z/
East Slopes Sangre de Cristo Mountains-Northeast Highlands-
831 PM MST Tue Jan 9 2024

...WIND ADVISORY IN EFFECT UNTIL 5 AM MST WEDNESDAY...

* WHAT...West to northwest winds 25 to 35 mph with gusts up to 55 
  mph.

* WHERE...East Slopes Sangre de Cristo Mountains and Northeast 
  Highlands.

* WHEN...Until 5 AM MST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area 
  roadways. Blowing and drifting of snow is possible along the east 
  slopes of the Sangre de Cristo mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ223-233-101200-
/O.EXT.KABQ.WI.Y.0002.000000T0000Z-240110T1200Z/
Central Highlands-Guadalupe County-
831 PM MST Tue Jan 9 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 5 AM MST WEDNESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Central Highlands and Guadalupe County.

* WHEN...Until 5 AM MST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area 
  roadways. Areas that received snowfall yesterday will experience 
  some additional blowing and drifting of snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
167 
WWUS75 KABQ 101027
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
327 AM MST Wed Jan 10 2024

NMZ215-223-229-233-101130-
/O.CAN.KABQ.WI.Y.0002.000000T0000Z-240110T1200Z/
East Slopes Sangre de Cristo Mountains-Central Highlands-
Northeast Highlands-Guadalupe County-
327 AM MST Wed Jan 10 2024

...WIND ADVISORY IS CANCELLED...

Winds have decreased in speed across the wind advisory area, 
therefore the advisory has been cancelled.

$$

NMZ226-239-240-102200-
/O.NEW.KABQ.HW.A.0002.240111T0300Z-240112T1200Z/
South Central Mountains-Eastern Lincoln County-Southwest Chaves
County-
327 AM MST Wed Jan 10 2024

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH LATE THURSDAY 
NIGHT...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph possible.

* WHERE...Eastern Lincoln County, South Central Mountains, and 
  Southwest Chaves County.

* WHEN...From this evening through late Thursday night.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Power outages are possible. Travel could be difficult, especially 
  for high profile vehicles. Areas of blowing snow and reduced 
  visibility could be possible in the mountains of Lincoln county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Shoemake

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Jan 8, 10:51 PM MST, 3 hours 32 minutes earlier.

Area forecast discussion, Jan 8, 10:51 PM MST, 3 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1051 PM MST Mon Jan 8 2024

...New UPDATE...

.UPDATE...
Issued at 1050 PM MST Mon Jan 8 2024

Allowing the majority of the blizzard warning to expire, with the
exception of Union county. Conditions continue to improve overall
with winds tapering down.

&&

.SYNOPSIS...
Issued at 216 PM MST Mon Jan 8 2024

Blizzard conditions across east central and northeast NM will
slowly taper off through tonight. Very cold temperatures in the
wake of this system with gusty winds will create frigid wind
chills. Many lower elevation areas will see values near zero by
Tuesday morning with values as low as -25 degrees below zero in
the mountains. Temperatures will remain very cold with clearing
skies Tuesday and Wednesday. Gusty winds will continue around the
higher terrain. The next winter storm will move across the state
Thursday with widespread snow and wind possible. Several inches
may fall across the northern and western high terrain and perhaps
across northeast NM. Very cold weather will continue Friday and
Saturday with a brief break followed by yet another winter storm
possibly on Sunday.

&&

.SHORT TERM...
(This evening through Tuesday night)
Issued at 216 PM MST Mon Jan 8 2024

Vertically stacked deep closed low (529dm @ 500mb & 997 mb at the
sfc) is continuing to deepen as it heads east/northeast into the TX
panhandle this afternoon. Blizzard conditions continue over much of
northeast and east-central NM this afternoon as a result of this
low. Clayton, Raton and Tucumcari along with points in between
continue to take the brunt of this major winter storm system.
Clayton reported around 13" of snow with 4-5' drifts. I-40 westbound
between Santa Rosa and Tucumcari along with several highways in
northeast in NM have been closed due to whiteout conditions with
near zero visibility. Conditions are forecast to gradually improve
late this afternoon through early evening as the low continues to
move off to the east. Blowing and drifting snow, however, will
continue through much of tonight and into Tuesday across much of
northeast and east central NM.

The typical "ribbon" of strong northwest winds in the northwest flow
aloft in between winter systems will result in more brisk northwest
winds and likely areas of blowing and drifting snow from the central
mountain chain eastward Tuesday. The brisk winds and lingering
clouds should also keep Angel Fire from dropping well into the
negatives below zero overnight. Hi-res model, however, are
suggestive of some locales in the Moreno Valley could briefly
decouple from the surface early Tuesday morning, allowing temps to
plummet rapidly for several hours.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 216 PM MST Mon Jan 8 2024

Strong zonal flow in place across NM with cold temperatures will
keep frigid wind chills in place in the higher terrain Wednesday.
A 700-500mb speed max close to 65 kt centered over central and
eastern NM with a strong pressure gradient across the central mt
chain may lead to a period of strong mountain wave activity. Wind
gusts to near 60 mph are possible along the lee of the Sangre de
Cristo Mts Wednesday which will continue the blowing snow hazard.
These winds continue Wednesday night as flow aloft strengthens
even more and backs slowly to the west-southwest ahead of the next
storm system.

Another winter storm will target the area Thursday with potential
for widespread snow and wind once again. The focus for the heavier
amounts right now appears to be northern and western NM. There is
still a large amount of uncertainty with several aspects as this
system, including timing, strength, and coverage of impacts. The
H5 trough is very progressive in a very broad longwave troughing
pattern. This next winter system may be a quick-hitter unless the
upstream speed max is able to dig southward into the Great Basin.
Nonetheless, despite a lack of abundant moisture it will be very
cold again so snow ratios will be high. Significant winds may also
occur again as 700-500mb winds are progged to top out btwn 60 and
70kt across the southern high terrain. Even colder air will arrive
behind this system with more frigid wind chills through Friday
and Saturday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1015 PM MST Mon Jan 8 2024

A colder and drier airmass near the surface should reduce
potential across the region for br/fzfg overnight, along with
occasionally gusty northwest winds to around 35kt over portions of
central and eastern NM. Overall, conditions continue to improve
with isold cigs around 040 over the central high terrain and in
eastern NM until around 12Z. Northwesterly winds gusting to around
40kt along and immediately east of the central mt chain aft
10/16Z.

&&

.FIRE WEATHER...
Issued at 216 PM MST Mon Jan 8 2024

No critical fire weather conditions through the next seven days with
below average temperatures. Brisk northwest flow aloft continue
across the forecast area Tuesday, with moderate to locally strong
northwest flow aloft at mountain top level. Another winter storm
system will bring accumulating snow to many areas as it tracks
southeastward across the forecast area on Thursday with more
accumulating snow favoring the northwest half of the state. High
temperatures will remain below average for early to mid January
through this week.

The active weather/climate pattern is expected to continue well into
February and likely into the spring season.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  31   8  30   9 /   0   0   0   0
Dulce...........................  32  -8  29  -1 /  20   0   0   0
Cuba............................  29   2  27   9 /  30   0   0   0
Gallup..........................  27  -2  31   7 /  10   0   0   0
El Morro........................  21  -4  29   9 /  30   0   0   0
Grants..........................  28   1  36  10 /  10   0   0   0
Quemado.........................  24   1  33  12 /  20   0   0   0
Magdalena.......................  29  12  38  22 /   0   0   0   0
Datil...........................  23   7  33  19 /   5   0   0   0
Reserve.........................  34   2  46  12 /  10   0   0   0
Glenwood........................  38  14  47  24 /   0   0   0   0
Chama...........................  28  -8  27   2 /  30   0   0   0
Los Alamos......................  28   4  27  12 /  40   0   0   0
Pecos...........................  32   6  33  16 /  30  20   0   0
Cerro/Questa....................  28   0  25  10 /  50   0   0   0
Red River.......................  20  -6  23   5 /  60   5   0   0
Angel Fire......................  22 -10  25   1 /  60  20   0   0
Taos............................  29  -9  25   2 /  50   0   0   0
Mora............................  26   3  38  15 /  40  20   0   0
Espanola........................  34   3  33   8 /  50  10   0   0
Santa Fe........................  26   8  28  13 /  50  10   0   0
Santa Fe Airport................  32   5  28  10 /  30   5   0   0
Albuquerque Foothills...........  31  13  34  19 /  30   0   0   0
Albuquerque Heights.............  32  15  36  19 /  20   0   0   0
Albuquerque Valley..............  34  12  38  16 /  20   0   0   0
Albuquerque West Mesa...........  33  13  37  17 /  10   0   0   0
Belen...........................  39  10  39  14 /  10   0   0   0
Bernalillo......................  32  13  37  17 /  20   0   0   0
Bosque Farms....................  36  10  38  13 /  20   0   0   0
Corrales........................  33  13  38  17 /  10   0   0   0
Los Lunas.......................  37  12  38  15 /  20   0   0   0
Placitas........................  28  12  32  18 /  20   0   0   0
Rio Rancho......................  30  14  36  18 /  10   0   0   0
Socorro.........................  39  16  45  22 /  10   0   0   0
Sandia Park/Cedar Crest.........  24  10  28  16 /  30   0   0   0
Tijeras.........................  26   9  30  14 /  30   0   0   0
Edgewood........................  27   8  31  12 /  20   0   0   0
Moriarty/Estancia...............  32   7  32  10 /  10   0   0   0
Clines Corners..................  26   5  29  14 /  10  20   0   0
Mountainair.....................  30  10  32  17 /  10   0   0   0
Gran Quivira....................  30   9  33  17 /  10   0   0   0
Carrizozo.......................  42  15  38  22 /  10   0   0   0
Ruidoso.........................  27  14  38  24 /  20   0   0   0
Capulin.........................  18   0  31  12 /  70   0   0   0
Raton...........................  25   0  33  10 /  70   0   0   0
Springer........................  28  -1  34   9 /  30   0   0   0
Las Vegas.......................  29   3  35  17 /  50  10   0   0
Clayton.........................  28   9  34  20 /  80  10   0   0
Roy.............................  23   4  34  17 /  50   0   0   0
Conchas.........................  34  10  41  20 /  70   0   0   0
Santa Rosa......................  35  13  37  25 /  40   0   0   0
Tucumcari.......................  30  11  39  21 /  70   0   0   0
Clovis..........................  34  18  43  27 /  40  10   0   0
Portales........................  35  17  46  29 /  30  10   0   0
Fort Sumner.....................  38  15  44  27 /  30   0   0   0
Roswell.........................  47  23  54  27 /   5   0   0   0
Picacho.........................  38  19  48  30 /   0   0   0   0
Elk.............................  33  15  50  27 /  10   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Blizzard Warning until 5 AM MST Tuesday for NMZ230.

&&

SHORT TERM...99
LONG TERM....42
AVIATION...99

Nearby

Wind Advisories in New Mexico, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.